Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 56, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2020, 4:17 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2020, 4:17 PM MST (23:17 UTC)
- Expired
- Aug 20, 2020, 5:00 PM MST
- In force
- 43 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 4:48 PM MST | TSTM WND DMG | 10 Nnw Rio Rico, AZ | GUSTY WINDS DOWNED A LARGE TREE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1651 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 2216 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
255
WUUS55 KTWC 202317
SVRTWC
AZC019-023-210000-
/O.NEW.KTWC.SV.W.0056.200820T2317Z-200821T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
417 PM MST Thu Aug 20 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southeastern Pima County in southeastern Arizona...
Northwestern Santa Cruz County in southeastern Arizona...
* Until 500 PM MST.
* At 416 PM MST, a severe thunderstorm was located 7 miles northwest
of Tubac, moving west at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tubac, Arivaca, Tumacacori, Amado and Arivaca Lake.
This includes Interstate 19 between mile markers 14 and 27.
This warning replaces the other Severe Thunderstorm Warnings that
were in effect for the same area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3184 11135 3183 11115 3150 11095 3152 11136
TIME...MOT...LOC 2316Z 104DEG 8KT 3170 11115
HAIL...1.00IN
WIND...60MPH
$$
Zell2 follow-up statements
884
WWUS55 KTWC 202346
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
446 PM MST Thu Aug 20 2020
AZC019-023-210000-
/O.CON.KTWC.SV.W.0056.000000T0000Z-200821T0000Z/
Pima-Santa Cruz-
446 PM MST Thu Aug 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR SOUTHEASTERN PIMA AND NORTHWESTERN SANTA CRUZ COUNTIES...
At 445 PM MST, a severe thunderstorm was located 11 miles northeast
of Arivaca, or 12 miles northwest of Tubac, moving west at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tubac, Arivaca, Tumacacori, Amado and Arivaca Lake.
This includes Interstate 19 between mile markers 14 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3184 11135 3183 11115 3150 11095 3152 11136
TIME...MOT...LOC 2345Z 104DEG 8KT 3172 11123
HAIL...1.00IN
WIND...60MPH
$$
Zell597
WWUS55 KTWC 202359
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
459 PM MST Thu Aug 20 2020
AZC019-023-210009-
/O.EXP.KTWC.SV.W.0056.000000T0000Z-200821T0000Z/
Pima-Santa Cruz-
459 PM MST Thu Aug 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES WILL EXPIRE AT 500 PM MST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
LAT...LON 3184 11135 3183 11115 3150 11095 3152 11136
TIME...MOT...LOC 2359Z 104DEG 8KT 3173 11125
$$
ZellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:45 PM MST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 20, 2:45 PM MST, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 245 PM MST Thu Aug 20 2020 .SYNOPSIS...Expect storm coverage and chances to increase today into the weekend. High temperatures will moderate through the weekend, but will still be 2-5 degrees above normal. Next week storm chances decrease and temperatures climb back up to near record levels. && .DISCUSSION...Gulf surge continues this afternoon, thanks to Tropical storm Genevieve, with Yuma Vad wind profile showing southerly winds up to 5k deep with dewpoints in the 60s to lower 70s across Yuma county. Closer to home dewpoints were in the 40s to lower 60s. PW values ranges from 0.90" near the AZ/NM border to 1.5" over far western Pima county. Interesting CAM solutions with the 20/12z UofA WRFNAM the most active with line of thunderstorms, some severe, producing areas of blowing dust, moving propagating W-SW across the area this evening and continuing into the overnight hours out west while the WRFGFS was the least active. The most recent runs of the HRRR was in between, still active but not like the WRFNAM. SPC has most of the area under marginal risk of severe storms for strong gusty winds. Localized heavy rain also a threat. Friday: Tropical Storm Genevieve will be weakening as it moving west of the Baja Spur. For southern Arizona, enough moisture will be around for isolated to scattered showers and thunderstorms under easterly flow aloft with upper high near the 4 corners. Weekend: Isolated to scattered showers and thunderstorms in the afternoon and evening. What will be noticeable will be the cooler daytime temperatures, especially Saturday, versus what has been occurring this month. Enjoy it for it won't last long. There is chance, around 33%, that the Tucson airport could record the first sub-triple digit high of the month. Fingers crossed. Next week: We heat up again with record or near record highs with heat risk issues raising its ugly head once again. Likely will need another round of Excessive Heat Warnings for most of the week. Thunderstorm activity each day will be isolated at best. && .AVIATION...Valid through 22/00Z. FEW-SCT clouds 10k-15k ft MSL increasing in coverage through this afternoon as SCT TSRA/SHRA develops. This activity continues into the evening hours, dissipating overnight. Surface wind gusts to 40 kts with strongest TSRA along with MVFR CIGS/VSBYS and mountain obscurations. Otherwise, winds WLY-NWLY this afternoon 10-15 kts with gusts to 25 kts, becoming light and variable later in the evening. Similar wind regime returns tomorrow afternoon with another round of SCT TSRA/SHRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Due to a surge of moisture, expect broader coverage of afternoon/evening showers and thunderstorms starting today into early next week. The best chance for widespread precipitation occurs this weekend. 20-foot winds generally remain less than 15 mph outside of any thunderstorm gusts which could reach upwards of 40 mph. Minimum relative humidities increase to 25-30 percent across the valleys Friday through Sunday along with good overnight recoveries. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 20, 1:16 PM MST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
116 PM MST Thu Aug 20 2020
AZZ509-510-202045-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
116 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENLEE COUNTY
UNTIL 145 PM MST...
At 115 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles south of Blue, or 24 miles north of Mule Creek, moving
southwest at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly remote areas of northeastern
Greenlee County.
LAT...LON 3333 10936 3358 10916 3354 10904 3331 10905
3330 10904 3329 10904 3323 10905
TIME...MOT...LOC 2015Z 035DEG 10KT 3345 10911
RHSpecial weather statement, Aug 20, 2:17 PM MST, 2 hours before
Special Weather Statement
National Weather Service Tucson AZ
217 PM MST Thu Aug 20 2020
AZZ503-513-202145-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
217 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 245 PM MST...
At 217 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of Nogales International Airport, or 15 miles east of
Nogales, moving west at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Patagonia, Nogales International Airport, Patagonia Lake State Park,
Kino Springs and Lochiel.
LAT...LON 3156 11086 3151 11059 3134 11058 3133 11059
3134 11087
TIME...MOT...LOC 2117Z 091DEG 8KT 3141 11068
RHSpecial weather statement, Aug 20, 2:20 PM MST, 1 hour 57 minutes before
Special Weather Statement National Weather Service Tucson AZ 220 PM MST Thu Aug 20 2020 AZZ509-510-202215- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 220 PM MST Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND CENTRAL GREENLEE COUNTIES UNTIL 315 PM MST... At 220 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Morenci, or 13 miles northwest of Clifton, moving south at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Clifton, Morenci, York, Three Way and Guthrie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3335 10959 3326 10911 3285 10919 3300 10978 TIME...MOT...LOC 2120Z 357DEG 20KT 3320 10940
Special weather statement, Aug 20, 3:51 PM MST, 26 minutes before
Special Weather Statement National Weather Service Tucson AZ 351 PM MST Thu Aug 20 2020 AZZ507-508-511-513-202315- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 351 PM MST Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL 415 PM MST... At 351 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles north of Tombstone, or 16 miles southeast of Benson, moving west at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Benson, Whetstone, Huachuca City, St. David, Tombstone, Dragoon, Kartchner Caverns State Park, Pearce-Sunsites, Cochise, Texas Canyon, Muleshoe Ranch Preserve, Fairbank and Cascabel. LAT...LON 3241 10999 3174 10981 3162 11037 3241 11044 TIME...MOT...LOC 2251Z 067DEG 8KT 3185 11006 RH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:16 PM MST | Special Weather Statement | TWC | Greenlee | 29 min |
| Aug 20, 2:17 PM MST | Special Weather Statement | TWC | Santa Cruz | 28 min |
| Aug 20, 2:20 PM MST | Special Weather Statement | TWC | Greenlee | 55 min |
| Aug 20, 2:39 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 51 min |
| Aug 20, 2:41 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 28 min |
| Aug 20, 3:23 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 52 min |
| Aug 20, 3:24 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 51 min |
| Aug 20, 3:38 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Aug 20, 3:49 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 41 min |
| Aug 20, 3:51 PM MST | Special Weather Statement | TWC | Cochise | 24 min |
| Aug 20, 4:25 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 110 min |
| Aug 20, 4:30 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Aug 20, 4:32 PM MST | Special Weather Statement | TWC | Cochise | 28 min |
| Aug 20, 4:41 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 2 hr |
| Aug 20, 4:57 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.